Alert archive / Oklahoma / Red Flag Warnings in 2012

Red Flag Warning 14, NWS Norman, OK

August 11, 20129 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Aug 11, 2012, 3:48 AM CDT for 9 counties in Oklahoma. It took effect at Aug 11, 2012, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2012, 3:48 AM CDT (08:48 UTC)
In effect from
Aug 11, 2012, 1:00 PM CDT
Expired
Aug 11, 2012, 10:00 PM CDT
In force
9 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 135 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2991 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WWUS84 KOUN 110848
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
348 AM CDT SAT AUG 11 2012

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED ACROSS WEST 
CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING...

.SOUTHERLY WINDS WILL INCREASE ACROSS WEST CENTRAL AND NORTHWEST
OKLAHOMA THIS AFTERNOON. HOT AND VERY DRY WEATHER WILL COMBINE
WITH INCREASED WINDS TO CREATE VERY HIGH WILDFIRE DANGER.

OKZ004-005-009-010-014>016-021-022-111900-
/O.UPG.KOUN.FW.A.0010.120811T1800Z-120812T0200Z/
/O.NEW.KOUN.FW.W.0014.120811T1800Z-120812T0300Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-
348 AM CDT SAT AUG 11 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR HOT TEMPERATURES AND LOW HUMIDITY COMBINED
WITH BREEZY SOUTHERLY WINDS FOR PARTS OF WEST CENTRAL AND
NORTHWEST OKLAHOMA...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
CDT THIS EVENING FOR PARTS OF WEST CENTRAL AND NORTHWEST OKLAHOMA.
THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH. THE WIND
  MAY SWITCH TO THE SOUTHEAST AFTER 7 PM.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY 15 TO 20 PERCENT.

* TEMPERATURE...HIGHS 94 TO 101 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY DUE TO THE
  COMBINATION OF VERY DRY VEGETATION...LOW HUMIDITIES...AND GUSTY
  WIND. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD START
  FIRES ARE STRONGLY DISCOURAGED. THERE IS A LOW CHANCE THAT
  NEARBY THUNDERSTORMS THIS EVENING MAY IGNITE FIRES AND BRING
  VARIABLE GUSTY WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT. 

&&

$$

MBS
1 follow-up statement
035 
WWUS84 KOUN 111914
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
214 PM CDT SAT AUG 11 2012

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE ACROSS WEST CENTRAL
AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING...

.GUSTY SOUTHERLY WINDS WILL CONTINUE ACROSS WEST CENTRAL AND
NORTHWEST OKLAHOMA THIS AFTERNOON AND EVENING. HOT AND VERY DRY
WEATHER WILL COMBINE WITH INCREASED WINDS TO CREATE CONDITIONS
FAVORABLE FOR THE DEVELOPMENT AND SPREAD OF WILDFIRES.

OKZ004-005-009-010-014>016-021-022-120300-
/O.CON.KOUN.FW.W.0014.000000T0000Z-120812T0300Z/
HARPER-WOODS-ELLIS-WOODWARD-ROGER MILLS-DEWEY-CUSTER-BECKHAM-
WASHITA-
214 PM CDT SAT AUG 11 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR HOT TEMPERATURES AND LOW HUMIDITY COMBINED WITH
BREEZY SOUTHERLY WINDS FOR PARTS OF WEST CENTRAL AND NORTHWEST
OKLAHOMA...

* WIND...SOUTH WIND 15 TO 25 MPH WITH GUSTS TO 30 MPH. THE WIND 
  MAY SWITCH TO THE SOUTHEAST AFTER 7 PM. 

* HUMIDITY...MINIMUM RELATIVE HUMIDITY 15 TO 20 PERCENT.

* TEMPERATURE...HIGHS 94 TO 101 DEGREES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL SPREAD RAPIDLY DUE TO 
  THECOMBINATION OF VERY DRY VEGETATION...LOW HUMIDITIES...AND 
  GUSTY WIND. OUTDOOR BURNING AND OTHER ACTIVITIES THAT COULD 
  START FIRES ARE STRONGLY DISCOURAGED. THERE IS A LOW CHANCE 
  THAT NEARBY THUNDERSTORMS THIS EVENING MAY IGNITE FIRES AND 
  BRING VARIABLE GUSTY WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Aug 11, 12:25 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 12:25 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1225 AM CDT SAT AUG 11 2012

.DISCUSSION...
AVIATION DISCUSSION FOR THE 06Z TAFS IS BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE PERIOD. HIGH
BASED SHOWERS HAVE DEVELOPED OVER CENTRAL PARTS OF THE OK/TX
PANHANDLES LATE THIS EVENING AHEAD OF WHAT APPEARS TO BE A MINOR
DISTURBANCE MOVING OUT OF CO. SOME HIGH BASED SHOWERS COULD MAKE IT
INTO NW OK SITES LATE TONIGHT...HOWEVER CONDITIONS WILL STILL REMAIN
VFR.

&&

.PREV DISCUSSION... /ISSUED 949 PM CDT FRI AUG 10 2012/

UPDATE...
MADE SEVERAL CHANGES TO TEMP AND DEWPOINT GRIDS THROUGH TOMORROW
AFTERNOON. 00Z NAM CAME IN A BIT DRIER FOR TOMORROW AFTERNOON WITH
SLIGHTLY LOWER MAX TEMPS. HAVE ADJUSTED MAX TEMPS DOWNWARD A FEW
DEGREES OVER MOST OF THE AREA...BUT TRIPLE DIGITS STILL APPEAR TO
BE A GOOD BET OVER WESTERN OKLAHOMA. LEFT WIND FORECAST UNCHANGED.
EVEN WITH THESE CHANGES...STILL EXPECT MARGINAL RED FLAG
CONDITIONS ACROSS NORTHWESTERN OKLAHOMA TOMORROW AFTERNOON AS
SOUTHERLY WINDS INCREASE AHEAD OF A FRONT. WITH INCREASED WINDS
EXPECTED INTO THE EVENING HOURS AND ONLY A SLOW INCREASE IN
RH...EXTENDED CURRENT FIRE WEATHER WATCH THROUGH 9 PM TOMORROW
NIGHT. OTHERWISE...THE FORECAST APPEARS TO BE ON TRACK AND A
SEASONABLE NIGHT IS ON TAP FOR THE REGION.

PREV DISCUSSION... /ISSUED 600 PM CDT FRI AUG 10 2012/

AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD.

PREV DISCUSSION... /ISSUED 254 PM CDT FRI AUG 10 2012/

DISCUSSION...
AFTER A DAY OF "COOLER" TEMPERATURES...SOUTHERLY WINDS WILL
RETURN TONIGHT INTO SATURDAY AS LEE TROUGH DEVELOPS OVER
THE HIGH PLAINS.  SOUTH WINDS WILL BE STRONGEST ACROSS
WEST CENTRAL AND NORTHWEST OKLAHOMA WHICH WILL ELEVATE
FIRE WEATHER CONDITIONS. SUSTAINED SURFACE WINDS MAY
NOT REACH RED FLAG CRITERIA...THEREFORE WILL HOLD OFF ON A
RED FLAG WARNING AND WILL ISSUE A WATCH.

ANOTHER SURFACE BOUNDARY WILL MOVE ACROSS THE OKLAHOMA AND
WESTERN NORTH TEXAS SUNDAY INTO SUNDAY NIGHT AS A TROUGH
MOVES ACROSS THE UPPER AND MIDDLE MISSISSIPPI VALLEYS.  THE
TIMING THE BOUNDARY SHOULD FAVOR BETTER CHANCES OF SHOWERS
AND STORMS SOUTHEAST OF I-44. HOT AND DRY CONDITIONS BEHIND
THE FRONT ALONG WITH BREEZY WINDS WILL ELEVATE FIRE
WEATHER CONDITIONS.

ANOTHER SHORTWAVE TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS
ON TUESDAY. BETTER CHANCES FOR STORMS WITH THIS FEATURE SHOULD
REMAIN NORTH OF THE FA.

A BETTER CHANCE FOR STORMS AND RAIN MAY ARRIVE LATE THURSDAY
INTO FRIDAY AS A COLD FRONT MOVES ACROSS THE AREA. THE EC MODEL
IS STRONGER WITH THIS FRONT AND HIGH TEMPS FRIDAY MAY NEED TO BE
LOWERED AND POPS INCREASED.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     OKZ004-005-009-010-014>016-021-022.

TX...NONE.

&&

84/02/02
Hazardous weather outlook, Aug 10, 7:00 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT FRI AUG 10 2012

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A DRY AND STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUG 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG A COLD
FRONT THAT WILL TRAVERSE THE REGION LATE SATURDAY AND SUNDAY. A FEW
SEVERE STORMS...PRODUCING STRONG WINDS...WILL BE POSSIBLE SUNDAY.

A STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS AGAIN ON
WEDNESDAY AND THURSDAY.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH TO VERY HIGH DUE TO
SIGNIFICANT DROUGHT CONDITIONS COMBINED WITH INCREASED WINDS
AHEAD OF STORM SYSTEMS AS THEY APPROACH OKLAHOMA AND WESTERN NORTH
TEXAS. WEATHER CONDITIONS MAY REACH CRITICAL LEVELS ACROSS PARTS OF
WESTERN OKLAHOMA SATURDAY...AND A FIRE WEATHER WATCH REMAINS IN
EFFECT FOR PARTS OF NORTHWEST OKLAHOMA SATURDAY AFTERNOON AND
EVENING.

VERY HOT TEMPERATURES WILL LIKELY RETURN LATE THIS WEEKEND AND
CONTINUE INTO NEXT WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5
AM SATURDAY.

SHARPE/MAXWELL/AUSTIN

Nearby

Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.